Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 2, 2002, 4:02 PM EDT for Susquehanna County, Wayne County, Pennsylvania. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 2, 2002, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Susquehanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:10 PM EDT | Thunderstorm Wind 50 E | Waymart, PA | Thunderstorm winds knocked down localized trees. |
| Aug 2, 4:15 PM EDT | Thunderstorm Wind 50 E | Gibson, PA | A couple of trees down in Gibson and Gelatt in the town of Gibson. |
| Aug 2, 4:25 PM EDT | Hail 1 | Honesdale, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
462 WUUS51 KBGM 022002 SVRBGM PAC115-127-022030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 401 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA. WAYNE COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 430 PM EDT. * AT 353 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ROYAL...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAYMART AT 415 PM EDT. HONESDALE AND BETHANY AT 425 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4183 7555 4168 7568 4145 7528 4165 7510 MSE/JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 2, 3:30 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 330 PM EDT FRI AUG 2 2002 QUITE A BIT OF CONVECTIVE ACTIVITY CURRENTLY ACROSS THE FA ALONG AND AHEAD OF A COLD FRONT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 7 PM. ANY SEVERE WEATHER SEEMS MINIMAL AT THIS POINT. QUITE A BIT OF INSTABILITY EARLIER BUT NOT A VERY STRONG WIND FIELD. FOR TONIGHT...THE CONVECTION WILL END THIS EVE ACROSS THE FA. DRIER AIR WILL MOVE IN BEHIND THE FRONT CLEARING THE SKIES. HIGH PRESSURE AT THE SFC WILL BE CENTERED OVER MI. FOLLOWED THE COOLER GUIDANCE TEMPS. HIGH PRESSURE WILL BECOME CENTERED OVER THE FA LATE SATURDAY AND SATURDAY NIGHT. NOT A LOT OF COOL AIR BEHIND THE FRONT AS 850 MB TEMPS ONLY DROP ABOUT 5 C. TEMPS WILL MAINLY BE IN THE 80S. BEST RADIATIONAL COOLING NIGHT WILL BE SATURDAY NIGHT. THEREFORE... FOLLOWED THE COOLER GUIDANCE TEMPS ONCE AGAIN. ON SUNDAY SW FLOW BRINGS THE WARMTH AND HUMIDITY BACK INTO THE AREA. 850 TEMPS SIMILAR TO TODAY SO RAISED THE MAX TEMPS. NEXT COLD FRONT APPROACHES THE AREA SUNDAY NIGHT AND MONDAY BRINGING ANOTHER CHC OF SHRA AND TSRA. .BGM...NONE. SMF
In the hours before
Special weather statement, Aug 2, 1:33 PM EDT, 2 hours 29 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-022300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 133 PM EDT FRI AUG 2 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:36 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wayne | 24 min |
| Aug 2, 5:48 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.